Kansas, 2003

Hail and Damaging Wind in Kansas, May 6, 2003

May 6, 2003 · NWS EAX · 14 events in 3 counties and zones

13 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 2:30 AM CST, 9 hours 8 minutes earlier.

Area forecast discussion, May 6, 2:30 AM CST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT TUE MAY 6 2003

SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH
AXIS ACROSS WESTERN CONUS WITH BROAD SOUTHWESTERLY FLOW EXTENDING
ACROSS CENTRAL PLAINS STATES INTO LOWER/MID MS RIVER VALLEY.
SHORTWAVE NOTED OVER NM ROUNDING BASE OF LONGWAVE TROUGH. 07Z
SURFACE ANALYSIS SHOWS SURFACE LOW OVER SOUTHWEST OK WITH WARM FRONT
EXTENDING ACROSS EASTERN OK INTO NORTHERN AR. SMALL CLUSTER OF
SHOWERS AND THUNDERSTORMS NOTED IN REGION OF MASS CONVERGENCE ALONG
NOSE OF 850MB LOW LEVEL JET OVER CENTRAL KS. EXPECT THIS CLUSTER TO
WEAKEN AS IT MOVES EASTWARD...THUS HAVE LEFT FORECAST DRY THROUGH
MORNING HOURS ACROSS AREA.

AS NM SHORTWAVE EJECTS INTO PLAINS STATES THIS AFTERNOON...SURFACE
LOW PROGGED TO TRACK ACROSS SOUTHEAST KS INTO SOUTHWEST MO...AS WARM
FRONT LIFTS NORTHWARD INTO SOUTHERN ZONES BY LATE THIS
AFTERNOON...ALLOWING GULF MOISTURE TO SPREAD NORTHWARD INTO REGION.
THIS MOISTURE...COMBINED WITH MID-LEVEL LAPSE RATES IN EXCESS OF 7
C/KM WILL ALLOW FOR MUCAPE IN EXCESS OF 3000 J/KG THIS AFTERNOON
NEAR WARM FRONT ACROSS SOUTHERN ZONES.  MODELS SUGGEST AREA OF
PRECIPITATION TO DEVELOP IN REGION OF ISENTROPIC LIFT NORTHEAST OF
SURFACE LOW ACROSS EASTERN KANSAS...SPREADING INTO WESTERN ZONES BY
LATE AFTERNOON. OF MORE CONCERN IS POTENTIAL FOR SURFACE BASED
CONVECTION ALONG/NORTH OF WARM FRONT LATE THIS AFTERNOON INTO THIS
EVENING. SHEAR/CAPE PROFILES ONCE AGAIN LOOK FAVORABLE FOR SEVERE
THUNDERSTORMS...INCLUDING TORNADIC POTENTIAL WITH STORMS ALONG/NORTH
OF WARM FRONT. CONVECTION SHOULD CONSOLIDATE INTO MCS AND TRACK
ACROSS FORECAST AREA THROUGH LATE EVENING HOURS. THUS HAVE GONE
AHEAD AND INTRODUCED CHANCE POPS ACROSS WESTERN ZONES FOR LATE THIS
AFTERNOON...THEN LIKELY POPS FOR THIS EVENING FOR ALL BUT FAR
NORTHERN ZONES.

SEAMAN

345 PM...
AS ALLUDED TO IN LAST DISCUSSION HAVE ADDED MENTION OF SHOWERS AND
THUNDERSTORMS STARTING TUESDAY NIGHT FOR AREAS SOUTH OF THE MO RIVER
AND THE EASTERN ONE THIRD OF FORECAST AREA. MODELS IN GOOD AGREEMENT
ON ACTIVE SOUTHERN STREAM AS SHORTWAVE EMBEDDED WEST SOUTHWESTERLY
MID/UPPER LEVEL FLOW DEVELOPS/DEEPENS WEAK WAVE ALONG SURFACE
BOUNDARY TO THE SOUTH OF FORECAST AREA. INCREASING ISENTROPIC LIFT
SHOULD ALLOW ELEVATED CONVECTION TO SPREAD AS FAR NORTH AS MISSOURI
RIVER TUESDAY EVENING. MAY BE UNDERDOING NORTHERN EXTENT OF CHANCE
POPS FOR TUESDAY NIGHT BUT BEST TO WAIT FOR ANOTHER MODEL RUN TO
CONFIRM CHANGE IN PREVIOUS FORECAST BEFORE INCREASING/SPREADING RAIN
CHANCES FURTHER NORTH. TEMPERATURES TOMORROW WILL BE TEMPERED BY
NORTHEASTERLY BOUNDARY LAYER FLOW AND INCREASING MID LEVEL CLOUDS.
TWEAKED HIGH TEMPERATURES DOWN A BIT AS A RESULT.

MJ

UNSETTLED WEATHER PATTERN CONTINUES THROUGH THE EXTENDED. ON
WEDNESDAY...SURFACE FRONT STARTS OUT SHOVED TO THE SOUTH OF THE
AREA...AND THEN COMES BACK NORTH OVERNIGHT.  WITH SHORTWAVE COMING
ACROSS...EXPECT ANOTHER ROUND OF RAIN.  DEPENDING UPON WHERE THE
FRONT SETS UP DURING THE DAY ON THURSDAY...COULD SEE SOME STRONG
STORMS IN THE AFTERNOON.  THE GFS PUTS THE FRONT ALMOST ALONG THE
IA/MO BORDER...SO THE MAJORITY OF THE ACTIVITY MAY BE TO THE NORTH.
SHOULD SEE A BREAK IN THE RAIN ON FRIDAY AS SURFACE LOW HEADS TO THE
GREAT LAKES.  FRONT NEVER REALLY GETS TOO FAR PAST US THOUGH...AND
THERES ANOTHER LOW DEVELOPING ALONG THE ROCKIES.  NEXT UPPER LEVEL
WAVE SHOULD AFFECT THE AREA DURING THE AFTERNOON ON SATURDAY.  GOOD
AGREEMENT BETWEEN GFS AND ECMWF.  BOTH SHOW 12Z SAT A FAIRLY STRONG
SURFACE LOW SETTING UP SOMEWHERE BETWEEN SOUTHEAST NEBRASKA AND
NORTHEAST KS.  HAVE RETAINED POPS FOR SATURDAY AND SUNDAY...WITH
SYSTEM MOVING OUT BY SUNDAY NIGHT.  TEMPERATURES SHOULD BE AT OR
SLIGHTLY ABOVE CLIMATOLOGY.

LVQ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 6, 9:40 AM CST, 1 hour 58 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1040 AM CDT TUE MAY 6 2003

...POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS PRODUCING ISOLATED
TORNADOES...DAMAGING WIND GUSTS AND LARGE HAIL IS POSSIBLE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...LATE MORNING THROUGH TONIGHT

THE POTENTIAL EXISTS FOR WIDESPREAD SEVERE THUNDERSTORMS PRODUCING
ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO
AFFECT PARTS OF EXTREME EAST CENTRAL KANSAS...WEST CENTRAL AND
CENTRAL MISSOURI EARLY THIS AFTERNOON THROUGH THIS EVENING. THE BEST
CHANCE FOR ISOLATED SUPERCELLS WHICH COULD PRODUCE THIS SEVERE
WEATHER IS ALONG AND SOUTH OF A KANSAS CITY TO MOBERLY LINE.
SCATTERED SEVERE THUNDERSTORMS COULD MOVE INTO EXTREME EAST CENTRAL
KANSAS AS EARLY AS THE NOON HOUR. THIS ACTIVITY WILL BE TIED TO A
NORTHWARD ADVANCING WARM FRONT...WITH THE ISOLATED SUPERCELLS LIKELY
TRACKING TO THE EAST-NORTHEAST THROUGH WEST CENTRAL AND INTO CENTRAL
MISSOURI DURING THE AFTERNOON AND EARLY EVENING HOURS.

NORTH OF A KANSAS CITY TO MOBERLY LINE THE PRIMARY SEVERE WEATHER
THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. A BAND OF SEVER
THUNDERSTORMS OVER CENTRAL KANSAS WILL CONTINUE TO MOVE TO THE EAST
AND COULD REACH AN EFFINGHAM TO OLATHE TO PAOLA LINE BETWEEN NOON
AND 1 PM. THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE ALSO FORECAST FOR THURSDAY AND SATURDAY. THESE
STORMS WILL ALSO BE CAPABLE OF BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING...MAINLY SOUTH AND WEST OF A BETHANY TO MACON LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

MJ

In the hours before

Special weather statement, May 6, 7:02 AM CST, 4 hours 36 minutes before
KSZ057-060-MOZ043>045-053-054-061800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 264...IN EFFECT UNTIL 100 PM CDT TUESDAY AFTERNOON. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...HENRY...JOHNSON AND PETTIS.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BUTLER...
CLINTON...HARRISONVILLE...PAOLA...SEDALIA AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 6, 8:13 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    3 N GARDEN CITY           MO   TORNADO
05/04/03   CASS                           REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 6, 9:52 AM CST, 1 hour 46 minutes before
KSZ057-060-MOZ043>045-053-054-061600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 AM CDT TUE MAY 6 2003

SEVERE THUNDERSTORM WATCH NUMBER 264 HAS BEEN CANCELLED AS OF 1052 AM
CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

BATES...CASS...HENRY...JOHNSON AND PETTIS.

IN KANSAS:

LINN AND MIAMI.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

MJ
Special weather statement, May 6, 10:36 AM CST, 1 hour 2 minutes before
KSZ057-060-105-MOZ037-038-043>045-053-054-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 268...IN
EFFECT UNTIL 400 PM CDT TUESDAY AFTERNOON. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...HENRY...JACKSON...JOHNSON...LAFAYETTE AND PETTIS.

IN KANSAS:

JOHNSON...LINN AND MIAMI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON...
HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA...SEDALIA AND
WARRENSBURG.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

MJ
Special weather statement, May 6, 10:36 AM CST, 1 hour 2 minutes before
KSZ057-060-105-MOZ037-038-043>045-053-054-062100-

SPECIAL WEATHER STATEMENT...CORRECTION FOR WATCH NUMBER
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 269...IN
EFFECT UNTIL 700 PM CDT TUESDAY AFTERNOON. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...HENRY...JACKSON...JOHNSON...LAFAYETTE AND PETTIS.

IN KANSAS:

JOHNSON...LINN AND MIAMI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON...
HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA...SEDALIA AND
WARRENSBURG.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

LVQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Miami

When
May 6, 11:38 AM CST
Where
Miami County, 4 mi W of Osawatomie
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -94.900

Hail, Johnson

When
May 6, 11:40 AM CST
Where
Johnson County, Edgerton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -94.717

Hail, Johnson

When
May 6, 11:40 AM CST
Where
Johnson County, 1 mi W of De Soto
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -95.000

Hail, Miami

When
May 6, 11:42 AM CST
Where
Miami County, Osawatomie
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.667, -94.650

Hail, Miami

When
May 6, 11:50 AM CST
Where
Miami County, Osawatomie
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.617, -94.683

Hail, Miami

When
May 6, 11:55 AM CST
Where
Miami County, 5 mi N of Paola
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.767, -95.000

Hail, Johnson

When
May 6, 12:06 PM CST
Where
Johnson County, Spring Hill
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.500, -94.933

Hail, Miami

When
May 6, 12:10 PM CST
Where
Miami County, 2 mi W of Paola
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.983, -94.983

Hail, Miami

When
May 6, 12:10 PM CST
Where
Miami County, 3 mi W of Hillsdale
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.750, -94.817

Hail, Miami

When
May 6, 12:12 PM CST
Where
Miami County, 4 mi NNE of Louisburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.883, -94.817

Thunderstorm Wind, Johnson

When
May 6, 12:15 PM CST
Where
Johnson County, Olathe
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.500, -94.933

Hail, Miami

When
May 6, 12:20 PM CST
Where
Miami County, Louisburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -94.650

Hail, Johnson

When
May 6, 12:30 PM CST
Where
Johnson County, Stilwell
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.633, -94.867

Hail, Linn

When
May 6, 2:25 PM CST
Where
Linn County, 1 mi W of Prescott
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.567, -94.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358474, 5358096, 5358469, 5358475, 5358476, 5358477, 5358470, 5358092, 5358093, 5358094, 5358471, 5358095, 5358472, 5358473.